• Bernoulli
  • Volume 25, Number 3 (2019), 1770-1793.

Uniform behaviors of random polytopes under the Hausdorff metric

Victor-Emmanuel Brunel

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the Hausdorff distance between a random polytope, defined as the convex hull of i.i.d. random points, and the convex hull of the support of their distribution. As particular examples, we consider uniform distributions on convex bodies, densities that decay at a certain rate when approaching the boundary of a convex body, projections of uniform distributions on higher dimensional convex bodies and uniform distributions on the boundary of convex bodies. We essentially distinguish two types of convex bodies: those with a smooth boundary and polytopes. In the case of uniform distributions, we prove that, in some sense, the random polytope achieves its best statistical accuracy under the Hausdorff metric when the support has a smooth boundary and its worst statistical accuracy when the support is a polytope. This is somewhat surprising, since the exact opposite is true under the Nikodym metric. We prove rate optimality of most our results in a minimax sense. In the case of uniform distributions, we extend our results to a rescaled version of the Hausdorff metric. We also tackle the estimation of functionals of the support of a distribution such as its mean width and its diameter. Finally, we show that high dimensional random polytopes can be approximated with simple polyhedral representations that significantly decrease their computational complexity without affecting their statistical accuracy.

Article information

Bernoulli, Volume 25, Number 3 (2019), 1770-1793.

Received: September 2017
Revised: March 2018
First available in Project Euclid: 12 June 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

computational geometry convex bodies convex hull deviation inequality Hausdorff metric high dimension minimax estimation random polytope


Brunel, Victor-Emmanuel. Uniform behaviors of random polytopes under the Hausdorff metric. Bernoulli 25 (2019), no. 3, 1770--1793. doi:10.3150/18-BEJ1035.

Export citation


  • [1] Affentranger, F. and Wieacker, J.A. (1991). On the convex hull of uniform random points in a simple $d$-polytope. Discrete Comput. Geom. 6 291–305.
  • [2] Baldin, N. and Reiß, M. (2016). Unbiased estimation of the volume of a convex body. Stochastic Process. Appl. 126 3716–3732.
  • [3] Bárány, I. (1989). Intrinsic volumes and $f$-vectors of random polytopes. Math. Ann. 285 671–699.
  • [4] Bárány, I. (2005). Corrigendum: “Random polytopes in smooth convex bodies” [Mathematika 39 (1992) 81–92 ]. Mathematika 51 31.
  • [5] Bárány, I. and Buchta, C. (1993). Random polytopes in a convex polytope, independence of shape, and concentration of vertices. Math. Ann. 297 467–497.
  • [6] Bárány, I., Fodor, F. and Vígh, V. (2010). Intrinsic volumes of inscribed random polytopes in smooth convex bodies. Adv. in Appl. Probab. 42 605–619.
  • [7] Bárány, I. and Larman, D.G. (1988). Convex bodies, economic cap coverings, random polytopes. Mathematika 35 274–291.
  • [8] Böröczky, K.J., Fodor, F., Reitzner, M. and Vígh, V. (2009). Mean width of random polytopes in a reasonably smooth convex body. J. Multivariate Anal. 100 2287–2295.
  • [9] Böröczky, K.J. Jr., Hoffmann, L.M. and Hug, D. (2008). Expectation of intrinsic volumes of random polytopes. Period. Math. Hungar. 57 143–164.
  • [10] Brunel, V.-E. Uniform deviation and moment inequalities for random polytopes with general densities in arbitrary convex bodies. Preprint. Available at arXiv:1704.01620.
  • [11] Brunel, V.-E. (2016). Adaptive estimation of convex and polytopal density support. Probab. Theory Related Fields 164 1–16.
  • [12] Brunel, V.-E. (2018). Concentration of the empirical level sets of Tukey’s halfspace depth. Probability and Related Fields. To appear. Available at arXiv:1605.09456.
  • [13] Buchta, C. and Müller, J. (1984). Random polytopes in a ball. J. Appl. Probab. 21 753–762.
  • [14] Chazelle, B. (1993). An optimal convex hull algorithm in any fixed dimension. Discrete Comput. Geom. 10 377–409.
  • [15] Cuevas, A. (2009). Set estimation: Another bridge between statistics and geometry. Bol. Estad. Investig. Oper. 25 71–85.
  • [16] Dümbgen, L. and Walther, G. (1996). Rates of convergence for random approximations of convex sets. Adv. in Appl. Probab. 28 384–393.
  • [17] Dwyer, R.A. (1988). On the convex hull of random points in a polytope. J. Appl. Probab. 25 688–699.
  • [18] Efron, B. (1965). The convex hull of a random set of points. Biometrika 52 331–343.
  • [19] Fresen, D.J. and Vitale, R.A. (2014). Concentration of random polytopes around the expected convex hull. Electron. Commun. Probab. 19 8.
  • [20] Gayraud, G. (1997). Estimation of functionals of density support. Math. Methods Statist. 6 26–46.
  • [21] Gerchinovitz, S., Ménard, P. and Stoltz, G. (2017). Fano’s inequality for random variables. Preprint. Available at arXiv:1702.05985.
  • [22] Glasauer, S. and Schneider, R. (1996). Asymptotic approximation of smooth convex bodies by polytopes. Forum Math. 8 363–377.
  • [23] Groemer, H. (1974). On the mean value of the volume of a random polytope in a convex set. Arch. Math. (Basel) 25 86–90.
  • [24] Guntuboyina, A. (2012). Optimal rates of convergence for convex set estimation from support functions. Ann. Statist. 40 385–411.
  • [25] Hug, D. (2013). Random polytopes. In Stochastic Geometry, Spatial Statistics and Random Fields. Lecture Notes in Math. 2068 205–238. Springer, Heidelberg.
  • [26] Kolmogorov, A.N. and Tihomirov, V.M. (1959). $\varepsilon$-entropy and $\varepsilon$-capacity of sets in function spaces. Uspekhi Mat. Nauk 14 3–86.
  • [27] Korostelëv, A.P., Simar, L. and Tsybakov, A.B. (1995). Efficient estimation of monotone boundaries. Ann. Statist. 23 476–489.
  • [28] Korostelev, A.P., Simar, L. and Tsybakov, A.B. (1995). On estimation of monotone and convex boundaries. Publ. Inst. Stat. Univ. Paris 39 3–18.
  • [29] Korostelëv, A.P. and Tsybakov, A.B. (1993). Minimax Theory of Image Reconstruction. Lecture Notes in Statistics 82. New York: Springer.
  • [30] Korostelëv, A.P. and Tsybakov, A.B. (1994). Asymptotic efficiency of the estimation of a convex set. Problemy Peredachi Informatsii 30 33–44.
  • [31] Leichtweiss, K. (1959). Über die affine Exzentrizität konvexer Körper. Arch. Math. 10 187–199.
  • [32] Molchanov, I. (2013). Foundations of stochastic geometry and theory of random sets. In Stochastic Geometry, Spatial Statistics and Random Fields. Lecture Notes in Math. 2068 1–20. Springer, Heidelberg.
  • [33] Moore, M. (1984). On the estimation of a convex set. Ann. Statist. 12 1090–1099.
  • [34] Müller, J.S. (1989). On the mean width of random polytopes. Probab. Theory Related Fields 82 33–37.
  • [35] Pateiro-Lopez, B. (2008). Set estimation under convexity type restrictions. Ph.D. Thesis, University of Santiago de Compostela.
  • [36] Reisner, S., Schütt, C. and Werner, E. (2001). Dropping a vertex or a facet from a convex polytope. Forum Math. 13 359–378.
  • [37] Reitzner, M. (2003). Random polytopes and the Efron–Stein jackknife inequality. Ann. Probab. 31 2136–2166.
  • [38] Reitzner, M. (2004). Stochastic approximation of smooth convex bodies. Mathematika 51 11–29.
  • [39] Reitzner, M. (2010). Random polytopes. In New Perspectives in Stochastic Geometry 45–76. Oxford Univ. Press, Oxford.
  • [40] Rényi, A. and Sulanke, R. (1963). Über die konvexe Hülle von $n$ zufällig gewählten Punkten. Z. Wahrsch. Verw. Gebiete 2 75–84.
  • [41] Rényi, A. and Sulanke, R. (1964). Über die konvexe Hülle von $n$ zufällig gewählten Punkten. II. Z. Wahrsch. Verw. Gebiete 3 138–147.
  • [42] Schneider, R. (1987). Approximation of convex bodies by random polytopes. Aequationes Math. 32 304–310.
  • [43] Schneider, R. (2008). Recent results on random polytopes. Boll. Unione Mat. Ital. (9) 1 17–39.
  • [44] Schneider, R. (2014). Convex Bodies: The Brunn–Minkowski Theory, expanded ed. Encyclopedia of Mathematics and Its Applications 151. Cambridge: Cambridge Univ. Press.
  • [45] Schneider, R. and Wieacker, J.A. (1980). Random polytopes in a convex body. Z. Wahrsch. Verw. Gebiete 52 69–73.
  • [46] Schütt, C. (1994). Random polytopes and affine surface area. Math. Nachr. 170 227–249.
  • [47] Thäle, C. (2008). 50 years sets with positive reach – a survey. Surv. Math. Appl. 3 123–165.
  • [48] Tsybakov, A.B. (2009). Introduction to Nonparametric Estimation. Springer Series in Statistics. New York: Springer. Revised and extended from the 2004 French original, Translated by Vladimir Zaiats.
  • [49] Vu, V.H. (2005). Sharp concentration of random polytopes. Geom. Funct. Anal. 15 1284–1318.